Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 2, 2012, 10:00 PM PDT for Benewah County, Kootenai County, Latah County, Idaho; Whitman County, Washington. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 10:00 PM PDT (05:00 UTC)
- Expired
- Jul 2, 2012, 10:45 PM PDT
- In force
- 45 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Whitman County, WA
The radar
The Spokane radar (KOTX), 83 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 10:05 PM PDT | HAIL 0.5 | 5 W St. Maries, ID | HAIL LASTED FOR FIVE MINUTES THROUGH 2210 PDT. |
| Jul 2, 10:08 PM PDT | HAIL 1.75 | 4 N Tensed, ID | TIME ESTIMATED. REPORT RELAYED FROM DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 5.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2279 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
863
WUUS56 KOTX 030500
SVROTX
IDC009-055-057-WAC075-030545-
/O.NEW.KOTX.SV.W.0017.120703T0500Z-120703T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1000 PM PDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
BENEWAH COUNTY IN THE PANHANDLE OF IDAHO...
THIS INCLUDES THE CITY OF ST. MARIES...
SOUTH CENTRAL KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO...
NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
* UNTIL 1045 PM PDT
* AT 957 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR GARFIELD...OR 16 MILES NORTH OF PULLMAN...
AND MOVING NORTHEAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BELMONT...FARMINGTON...TENSED...SANDERS...PLUMMER...EMIDA...
CHATCOLET...SANTA...HARRISON AND ST. MARIES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4685 11712 4699 11729 4723 11707 4747 11679
4716 11633
TIME...MOT...LOC 0500Z 231DEG 40KT 4699 11709
$$
VAN HORN2 follow-up statements
370
WWUS56 KOTX 030523
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1023 PM PDT MON JUL 2 2012
WAC075-030529-
/O.CAN.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
WHITMAN WA-
1023 PM PDT MON JUL 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITMAN COUNTY IS
CANCELLED...
LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0519Z 231DEG 40KT 4712 11685
$$
IDC009-055-057-030545-
/O.CON.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
BENEWAH ID-LATAH ID-KOOTENAI ID-
1023 PM PDT MON JUL 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT
FOR SOUTH CENTRAL KOOTENAI...NORTHWESTERN LATAH AND BENEWAH
COUNTIES...
AT 1014 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TENSED...OR 22 MILES SOUTHWEST OF
ST. MARIES...MOVING NORTHEAST AT 45 MPH. A SECOND SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL WAS LOCATED
ABOUT 5 MILES TO THE SOUTHEAST OF PLUMMER MOVING NORTHEAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDERS...PLUMMER...EMIDA...CHATCOLET...SANTA AND HARRISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0519Z 231DEG 40KT 4712 11685
$$
VAN HORN956
WWUS56 KOTX 030541
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1041 PM PDT MON JUL 2 2012
IDC009-055-057-030549-
/O.EXP.KOTX.SV.W.0017.000000T0000Z-120703T0545Z/
BENEWAH ID-LATAH ID-KOOTENAI ID-
1041 PM PDT MON JUL 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KOOTENAI...
NORTHWESTERN LATAH AND BENEWAH COUNTIES WILL EXPIRE AT 1045 PM PDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4699 11693 4708 11704 4719 11705 4724 11704
4747 11679 4717 11635 4716 11634
TIME...MOT...LOC 0539Z 231DEG 40KT 4726 11659
$$
VAN HORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:40 PM PDT, 20 minutes earlier.
Area forecast discussion, Jul 2, 9:40 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 940 PM PDT Mon Jul 2 2012 .SYNOPSIS... A strong Pacific system will move into the Inland Northwest tonight into Tuesday, bringing a chance for showers and thunderstorms along with breezy gusty winds. High pressure will begin to strengthen over the region by this weekend into next week bringing the potential for summer-like heat and mostly dry conditions. && .DISCUSSION... The center of the upper level low pressure system has shifted just to the northwest of the Washington coastline. A strong 850-700 mb theta E gradient is located along western Whitman County through eastern Bonner County with more moist, juicer air to the east of this gradient. Upper levels have began to destabilize with showers and thunderstorms developing in the moist and unstable air mass. This activity is expected to increase in coverage through the late evening hours and overnight as the strongest dynamics associated with the upper level front moves into extreme eastern WA and into the Idaho Panhandle overnight. Best instability will drift eastward as the upper level front moves through with best chances for thunderstorms remaining east of the 850-700 mb theta E ridge. Thunderstorms will be scattered in nature capable of producing heavy rain, gusty outflow winds, and frequent lightning strikes. Radar is showing some strong and severe storms along a line from Belmont to Rose Lake with hail to the size of quarters and winds up to 60 mph. Left a slight chance of thunderstorms over the far north slopes of the eastern Cascades and into the Okanogan Highlands. Models continue to show some elevated instability over this area. This may produce an isolated thunderstorm, but not what we are experiencing over southeast WA and into the central Panhandle. /SVH && .AVIATION... 00z TAFS: A Pacific storm system spinning offshore the Pac NW will begin to impact the region late this evening into the overnight hours. This system will interact with some elevated instability and moisture moving northeastward into eastern WA and the Idaho Panhandle from northeast Oregon after 03Z. We are expecting showers and thunderstorms to develop across this area, affecting KLWS first between 03-05Z and progressing northward into KPUW, KGEG, KSFF and KCOE through tonight. Moderately confident that we will see thunder in the vicinity of KLWS and KPUW, but low confidence at KCOE, KSFF and KGEG as most of the activity will be to their east. A cold front will swing across the region from west to east during the overnight hours, reaching KEAT by 03Z and then into the Idaho Panhandle between 09-12Z. This will create some weak low level wind shear as the front reaches each TAF site and then winds will become gusty with cold air advection behind the front bringing down the stronger winds. Gusty conditions will carry on into Tuesday afternoon with the best possibility of showers north of the Spokane/Coeur d'Alene area after frontal passage. /SVH && .PRELIMINARY POINT TEMPS/POPS... Spokane 55 70 46 76 52 81 / 50 30 0 0 0 0 Coeur d'Alene 55 68 43 74 50 79 / 80 30 10 0 0 0 Pullman 53 67 40 75 48 80 / 80 20 10 0 0 0 Lewiston 61 77 51 84 57 89 / 70 10 0 0 0 0 Colville 54 71 46 77 49 82 / 20 70 10 0 0 0 Sandpoint 55 66 43 73 44 78 / 80 80 10 10 10 10 Kellogg 53 67 46 74 50 79 / 90 60 10 10 10 10 Moses Lake 57 77 46 82 53 86 / 10 10 0 0 0 0 Wenatchee 58 73 51 79 56 84 / 10 10 0 0 0 0 Omak 55 75 44 80 51 85 / 20 20 10 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jul 2, 5:47 AM PDT, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 547 AM PDT MON JUL 2 2012 WAZ033>036-041-044-031300- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 547 AM PDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY WINDS AND DRY CONDITIONS ON TUESDAY WILL HAVE THE POTENTIAL TO QUICKLY SPREAD FIRES THROUGH FINE FUELS SUCH AS GRASS...HAY...AND SAGEBRUSH. THOSE PARTAKING IN OUTDOOR ACTIVITIES INVOLVING CAMPFIRES AND FIREWORKS ARE URGED TO BE RESPONSIBLE. IDZ001>004-026-027-WAZ031-032-037-038-042-043-031300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 547 AM PDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 2, 9:21 PM PDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 921 PM PDT MON JUL 2 2012 IDZ002>004-030500- BENEWAH ID-KOOTENAI ID- 921 PM PDT MON JUL 2 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO UNTIL 1000 PM PDT AT 921 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF PLUMMER. THIS STORM WAS MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS IMPACTED INCLUDE... HARRISON... ST. MARIES... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4761 11663 4740 11633 4718 11690 4728 11703 TIME...MOT...LOC 0421Z 230DEG 35KT 4727 11684 KOCH
Local storm report, Jul 2, 9:51 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 2 ENE CHATCOLET 47.36N 116.71W
07/02/2012 E1.00 INCH BENEWAH ID TRAINED SPOTTER
MOSTLY PEA TO DIME SIZE...BUT A FEW NICKEL TO QUARTER
SIZE HAIL STONES. HAIL LASTED 4 MINUTES.
&&
GKOCHThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:21 PM PDT | Special Weather Statement | OTX | Benewah | 39 min |
| Jul 2, 9:27 PM PDT | Severe Thunderstorm Warning | OTX | Benewah, Kootenai, Shoshone | 48 min |
| Jul 2, 10:30 PM PDT | Special Weather Statement | OTX | Kootenai | 30 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Washington, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.